Thunderstorm Wind, Cecil
- When
- June 17, 5:08 PM EST
- Where
- Cecil County, Elk Mills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.650, -75.830
A severe thunderstorm knocked down a few trees in Elk Mills.
An approaching cold front and lee side trof helped trigger strong to locally severe thunderstorms across the Maryland Eastern Shore during the late afternoon and evening of the 17th with Cecil and Kent Counties affected the most. The thunderstorms also produced some small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An approaching cold front and lee side trof helped trigger strong to locally severe thunderstorms across the Maryland Eastern Shore during the late afternoon and evening of the 17th with Cecil and Kent Counties affected the most. The thunderstorms also produced some small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 17, 2:48 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 348 PM EDT MON JUN 17 2013 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE NORTHEAST THROUGH THE SAINT LAWRENCE VALLEY TONIGHT. ITS ASSOCIATED COLD FRONT SHOULD ARRIVE TUESDAY OR TUESDAY NIGHT WITH A WEAK LOW PRESSURE SYSTEM FORMING ALONG IT. A HIGH PRESSURE SYSTEM WILL THEN BUILD INTO THE NORTHEAST THE LATTER HALF OF THE WORK WEEK BEFORE SHIFTING OFFSHORE ON SATURDAY. A WARM FRONT IS FORECAST TO MOVE THROUGH THE FORECAST AREA ON SUNDAY AND NORTHWARD INTO NEW ENGLAND ON MONDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... A WEAK SURFACE TROUGH WELL AHEAD OF THE SLOW APPROACHING COLD FRONT, TO OUR NORTHWEST, HAS/IS TOUCHING OFF WIDELY SCATTERED SHOWERS WITH EMBEDDED CONVECTION. FOR THE MOST PART THIS PRE-FRONTAL TROUGH IS NOT PROVIDING A LOT OF LIFT TO GENERATE WIDESPREAD CONVECTION BUT SOME OF THE STORMS THAT DO FORM ARE TAPPING INTO A DECENT AMOUNT OF SURFACE BASED INSTABILITY AND FORMING STRONGER UPDRAFTS. DID NOT ADD ENHANCED WORDING TO THE GRIDS GIVEN THE SPATIAL COVERAGE IS LOW BUT SOME OF THESE STORMS ARE CAPABLE OF PRODUCING STRONG, POSSIBLY DAMAGING WINDS. HAIL LOOKS LESS LIKELY WITH THE FREEZING LEVEL AROUND 14KFT ACROSS MOST OF THE AREA AND WITH THE DRIER SUB-CLOUD LAYER. THE TROUGH WILL CONTINUE TO SHIFT EASTWARD THROUGH THE EVENING HOURS AND THESE STORMS SHOULD BE COMING TO AN END OVER THE NEXT COUPLE OF HOURS. ANOTHER FRONTAL BOUNDARY ACROSS THE GREAT LAKES WILL CONTINUE TO SLIDE TOWARDS THE EAST-SOUTHEAST THROUGH THE OVERNIGHT HOURS BUT BEGINS TO LOSE SOME STEAM AS IT BECOMES MORE PARALLEL TO THE MID-LEVEL FLOW. DECIDED TO KEEP CHANCE POPS IN FOR THIS EVENING AND A PART OF THE LATE NIGHT JUST ABOUT EVERYWHERE WITH THIS SECOND BOUNDARY. TEMPERATURES TONIGHT SHOULD BE A COUPLE DEGREES COOLER THAN THIS MORNING WITH LESS CLOUD COVER IN PLACE AND LIGHT/CALM WINDS. A BASIC BLEND OF THE MET/MAV WAS USED. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY SAG ACROSS THE REGION TOMORROW AND AGAIN TOUCH OFF SHOWERS AND POSSIBLY THUNDERSTORMS BY THE LATE MORNING/EARLY AFTERNOON TIMEFRAME. A WEAK SURFACE WAVE WILL MOVE ALONG THE FRONT WHICH HELPS WITH LARGER SCALE LIFT IN A MARGINALLY UNSTABLE ATMOSPHERE...MORE CLOUD COVER TOMORROW THAN TODAY. STILL NOT QUITE SURE HOW MUCH SURFACE BASED INSTABILITY CAN BE REALIZED TOMORROW. THE FLOW ALOFT, WHICH ONCE WAS STRONG, CONTINUES TO WEAKEN ON TUESDAY SO ANY STORMS THAT DO INITIATE ALONG THE FRONTAL BOUNDARY ALLOWING FOR A MUCH SLOWER STORM MOTION. PWATS WILL STILL BE FAIRLY HIGH SO ANY SHOWER/THUNDERSTORM COULD PRODUCE A HEAVY DOWNPOUR IN A SHORT TIME PERIOD. TEMPERATURES TOMORROW SHOULD BE A COUPLE OF DEGREES COOLER THAN TODAY WITH HIGHS IN THE LOW TO MID-80S. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... TIME PERIOD BEGINS WITH COLD FRONTAL BOUNDARY WORKING TO PUSH THROUGH THE AREA. COLD FRONTAL MOVEMENT STILL LOOKS SLOWER THAN IT DID SEVERAL DAYS AGO, SO RETAINED THE CHANCE POPS FOR BOTH TUE NIGHT AND WED, WITH THE HIGHER POPS ON WEDNESDAY CLOSER TO THE COAST. LOOKED AT BLEND OF MAV/MET ON TUE NIGHT/WEDNESDAY FOR TEMPERATURES. HIGH PRESSURE PUSHES INTO THE REGION FOR THE THURSDAY THROUGH SATURDAY TIMEFRAME, WITH TEMPERATURES RUNNING SLIGHTLY BELOW NORMAL AND DRY CONDITIONS. WARM FRONTAL BOUNDARY APPROACH ON SUNDAY BRINGS NEXT POTENTIAL PRECIPITATION AND BOTH TEMPS AND POPS ON SUNDAY AND MONDAY FOLLOWED WPC GUIDANCE CLOSELY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. THIS EVENING - TONIGHT...MOSTLY VFR. WILL CONTINUE WITH OUR LIGHT SOUTHWEST WINDS THROUGH THE EVENING HOURS. A WEAK SURFACE TROUGH IS CURRENTLY PUSHING IN FROM THE NORTHWEST AND IS INITIATING SHOWERS WITH EMBEDDED THUNDERSTORMS. DECIDED IT WOULD BE BEST, GIVEN THE CURRENT WIDELY SCATTERED ACTIVITY TO PLACE -TSRA TEMPO GROUPS IN FOR A COUPLE HOURS EARLY IN THE CYCLE. BEHIND THIS INITIAL LINE THE AIR LOOKS TOO DRY TO CONTINUE WITH THE SHOWER ACTIVITY SO THERE LOOKS TO BE A DECENT LULL BETWEEN PRECIPITATION EVENTS. ANOTHER AREA WE ARE WATCHING IS A COLD FRONT PRESSING IN FROM THE NORTHWEST MOVING ACROSS THE GREAT LAKES. MORE SHOWERS/THUNDERSTORMS ARE ERUPTING ALONG THIS LINE AS WE SPEAK AND IF THEY WERE TO HOLD TOGETHER THEY WOULD BEGIN TO IMPACT RDG/ABE BY LATE THIS EVENING. CONFIDENCE WAS NOT HIGH ON THESE SHOWERS/STORMS MAKING IT INTO OUR TERMINALS TONIGHT SO THEY WERE HELD OUT FOR THE MOMENT. TUESDAY...MVFR POSSIBLY EARLY IN THE MORNING WITH FOG ACROSS A MAJORITY OF OUR TERMINALS, THEN VFR. THE LIGHT VARIABLE/CALM WINDS WILL BEGIN TO PICK UP BY LATE MORNING AND BE MORE SOUTHEASTERLY AS A LOW PRESSURE SYSTEM MAKES ITS WAY ALONG THE FRONTAL BOUNDARY ACROSS OUR AREA. THIS WILL PROVIDE ANOTHER CHANCE AT SHOWERS AND THUNDERSTORMS WITH MVFR RESTRICTIONS. OUTLOOK... TUESDAY NIGHT...MVFR OR LOWER AT TIMES WITH SHOWERS AND THUNDERSTORMS. THERE COULD BE SOME MVFR/IFR LATE DUE TO SOME FOG. WEDNESDAY...POCKETS OF MVFR CONDITIONS IN THE MORNING, OTHERWISE VFR. WEDNESDAY NIGHT THROUGH SATURDAY...VFR. && .MARINE... SUB-ADVISORY CONDITIONS LOOK TO PERSIST ACROSS OUR WATERS TONIGHT AND TOMORROW. WEAK COLD FRONT WILL NEAR FROM THE NORTHWEST TONIGHT AND TOMORROW WHILE A SURFACE LOW PRESSURE RIDES ALONG THE FRONTAL BOUNDARY. THIS IS NOT EXPECTED TO RAISE WINDS OR SEAS SIGNIFICANTLY BUT WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. WINDS WILL SLOWLY BACK TOWARDS THE EAST-SOUTHEAST TONIGHT AHEAD OF THE FRONT. OUTLOOK... RIGHT NOW WE ARE NOT LOOKING AT SCA CONDITIONS TO OCCUR THROUGH SATURDAY. HOWEVER, THE NORTHEAST FETCH LATE WEDNESDAY INTO WEDNESDAY NIGHT AND EARLY THURSDAY WILL BRING SEAS UP TO THE 4 FOOT RANGE, SO THIS WILL CONTINUE TO BE MONITORED CLOSELY. WINDS AND SEAS SUBSIDE AS WE MOVE INTO FRIDAY AND SATURDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...SZATKOWSKI NEAR TERM...HEAVENER SHORT TERM...HEAVENER LONG TERM...SZATKOWSKI AVIATION...SZATKOWSKI/HEAVENER MARINE...SZATKOWSKI/HEAVENER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 355 PM EDT MON JUN 17 2013 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-182000- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 355 PM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS MAY AFFECT THE REGION LATE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLOW MOVING COLD FRONT COULD TRIGGER SOME STRONG THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT WITH ADDITIONALLY SOME HEAVY DOWNPOURS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-182000- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 355 PM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS MAY AFFECT THE REGION LATE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLOW MOVING COLD FRONT COULD TRIGGER SOME STRONG THUNDERSTORMS LATER TUESDAY INTO TUESDAY NIGHT WITH ADDITIONALLY SOME HEAVY DOWNPOURS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-182000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 355 PM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS MAY AFFECT THE REGION LATE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLOW MOVING COLD FRONT COULD TRIGGER SOME STRONG THUNDERSTORMS LATER TUESDAY INTO TUESDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SZATKOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL HOLLYVILLE 38.67N 75.24W
06/17/2013 E0.25 INCH SUSSEX DE PUBLIC
&&
EVENT NUMBER PHI1300131
BUNKERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
526 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL TALLEYVILLE 39.81N 75.55W
06/17/2013 E0.25 INCH NEW CASTLE DE PUBLIC
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER PHI1300131
BUNKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
548 PM EDT MON JUN 17 2013
NJZ013-014-172245-
EASTERN MONMOUTH NJ-WESTERN MONMOUTH NJ-
548 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONMOUTH COUNTY...
AT 547 PM EDT...A STRONG THUNDERSTORM WAS NEAR TINTON FALLS...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SHREWSBURY AROUND 550 PM...WANAMASSA AROUND
600 PM AND DEAL AROUND 610 PM.
LAT...LON 4028 7397 4020 7400 4018 7399 4014 7401
4014 7402 4018 7429 4036 7422 4035 7396
NIERENBERGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT MON JUN 17 2013
DEZ001-MDZ008-NJZ016-021-172300-
CECIL MD-CUMBERLAND NJ-NEW CASTLE DE-SALEM NJ-
555 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NEW CASTLE...
NORTHEASTERN CECIL...NORTHWESTERN CUMBERLAND AND WESTERN SALEM
COUNTIES...
AT 551 PM EDT...A STRONG THUNDERSTORM WAS NEAR PLEASANT HILL...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR GLASGOW
AROUND 610 PM...BEAR AROUND 620 PM...DELAWARE CITY AROUND 630 PM...
PORT PENN AROUND 640 PM...HANCOCKS BRIDGE AROUND 650 PM AND QUINTON
AROUND 700 PM.
LAT...LON 3972 7587 3972 7578 3977 7574 3969 7552
3962 7560 3959 7559 3969 7551 3959 7523
3937 7540 3939 7544 3943 7547 3946 7555
3957 7552 3959 7555 3951 7555 3947 7558
3942 7553 3965 7604
NIERENBERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
558 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG BELLEFONTE 39.77N 75.50W
06/17/2013 NEW CASTLE DE PUBLIC
TREES... BRANCHES... AND SIGNS DOWN.
&&
EVENT NUMBER PHI1300132
BUNKERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 PM EDT MON JUN 17 2013
DEZ001-MDZ008-NJZ016-017-021>025-172300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CECIL MD-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-GLOUCESTER NJ-NEW CASTLE DE-
SALEM NJ-
605 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...NORTHEASTERN CAPE
MAY...NORTHEASTERN CECIL...NORTHERN CUMBERLAND...NORTHERN NEW
CASTLE...SALEM AND SOUTHERN GLOUCESTER COUNTIES...
AT 604 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELMER...MOVING EAST AT
25 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ELMER AROUND 610 PM...MALAGA AROUND 620 PM...
NEWFIELD AROUND 630 PM...BUENA AROUND 640 PM...MIZPAH AROUND 650 PM
AND WEYMOUTH AROUND 700 PM.
LAT...LON 3934 7443 3930 7453 3921 7464 3950 7555
3957 7552 3959 7555 3951 7555 3962 7593
3982 7567 3964 7490 3961 7488 3963 7485
3952 7440 3949 7437 3950 7430 3948 7429
NIERENBERGThe Dover AFB radar (KDOX), 98 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm knocked down a few trees in Elk Mills.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462496.